Nov 6 2008 UPDATE –Diabetes drug Byetta is now facing even more problems. From 2007-2008, more than 30 people taking Byetta suffered from pancreatitis, resulting in at least six deaths. This month, the Food and Drug Administration (FDA) announced that people taking the drug may also be at risk for kidney problems, including kidney failure.
The FDA said that it will update Byetta's label to warn consumers about this possible side effect. From April 2005 through October 2008, the agency received 78 reports of kidney problems linked to the dangerous drug. Four patients died, two required kidney transplants, 18 needed dialysis, and 91 percent of the patients were hospitalized. Some patients had kidney disease before they started Byetta, but others developed problems after taking the medication.
Kidney problems sometimes have no symptoms, but symptoms can include changes in urine color, swelling that starts in the feet and legs, fatigue, nausea or vomiting, and trouble sleeping. Almost 7 million Byetta prescriptions were written between 2005 and 2008. It is a synthetic version of a compound found in the venom of a Gila monster.
Aug 27 2008 UPDATE –Eli Lilly and Amylin Pharmaceuticals Inc. have reported four new deaths in patients taking Byetta. An executive from Eli Lilly said that the U.S. Food and Drug Administration was aware of the deaths when it announced two previous fatalities, but did not release the information because the newly reported cases involved a milder form of pancreatitis.
Though Eli Lilly and Amylin said that all four patients had complicating medical conditions, the companies could not rule out a connection between Byetta and the deaths. The details of a stronger warning label for the medication are still being finalized.
Aug 19 2008 ORIGINAL ALERT – The U.S. Food and Drug Administration (FDA) has announced that it will strengthen warnings for type 2 diabetes drug Byetta. The agency received reports of two deaths and four hospitalizations in patients who had taken the drug.
The patients had either hemorrhagic pancreatitis - inflammation of the pancreas with bleeding - or necrotizing pancreatitis, in which the inflamed pancreas destroys itself. All six of the patients were hospitalized, and their Byetta treatment was discontinued. Regulators have warned patients to stop taking Byetta immediately if they develop symptoms of acute pancreatitis, which include nausea, vomiting, and abdominal pain.
The FDA announcement is an update to an October alert about reports of 30 patients developing pancreas-related problems, though none of them were fatal. The FDA is now seeking a stronger, more prominent warning about the dangerous medication's risks. Byetta is made by Amylin and Eli Lilly and has been administered to more than 700,000 patients since it was introduced in June 2005.